Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 308, NWS Norman, OK

May 29, 2001Comanche County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at May 29, 2001, 9:58 AM CDT for Comanche County, Oklahoma. It was in force for 32 min. 4 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 29, 2001, 9:58 AM CDT (14:58 UTC)
Expired
May 29, 2001, 10:30 AM CDT
In force
32 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Comanche County, OK

What was reported inside it

TimeReportWhereRemark
May 29, 10:03 AM CDTHail 0.88Lawton, OK
May 29, 10:08 AM CDTHail 0.88Lawton, OKHail was reported near Interstate 44 and Fort Sill Blvd.
May 29, 10:14 AM CDTHail 1.5Lawton, OKHail was reported near Interstate 44 and Fort Sill Blvd.
May 29, 10:40 AM CDTHail 1Sterling, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 3.0 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2001-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1514 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2001-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1514 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
865 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.4

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 4:31 AM CDT, 5 hours 27 minutes earlier.

Area forecast discussion, May 29, 4:31 AM CDT, 5 hours 27 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE NORMAN OK
431 AM CDT TUE MAY 28 2001

UPPER RIDGE OVER THE AREA IS MOVING EAST IN RESPONSE TO APPROACHING
UPPER LOW NEAR THE ARIZONA/NEW MEXICO BORDER. EXPECT UPWARD MOTION
TO SPREAD OVER THE AREA THROUGH THE DAY HELPING SCATTERED CONVECTION
TO AFFECT MOST AREAS. BY EARLY THIS EVENING STRONGER UVVS SHOULD
FORM ACROSS SOUTHWEST KANSAS/NORTHWEST OKLAHOMA NEAR LEFT EXIT
REGION OF UPPER JET. WITH ADEQUATE INSTABILITY AND ABUNDANT
MOISTURE...EXPECT ANOTHER LARGE COMPLEX OF STRONG TO SEVERE
THUNDERSTORMS TO DEVELOP AND PROPAGATE SOUTHEASTWARD ALONG THE LOW
LEVEL JET AXIS DURING THE OVERNIGHT PERIOD. ALONG WITH THE
POSSIBILITY OF TSRA LINGERING IN THE MORNING...LATEST ETA GUIDANCE
SHOWS FRONTAL BOUNDARY STALLING ACROSS SOUTHEAST OKLAHOMA UNTIL LATE
WEDNESDAY OR WEDNESDAY NIGHT.

BY THURSDAY AM...SUBSIDENCE SHOULD PREVAIL ACROSS THE ENTIRE AREA.
UPPER LEVEL NORTHWEST FLOW SHOULD ALLOW WEAK REINFORCEMENTS OF
COOLER AIR THROUGH FRIDAY. BY SATURDAY LATEST AVN IN CONSISTENT WITH
LAST NIGHTS MRF IN SHOWING A SLOW WARMING AND DRYING TREND TO
DEVELOP OVER THE WEEKEND. THESE MODELS TO SHOW WEAK CONVERGENCE
SETTING UP ALONG A DEVELOPING DRYLINE TO THE WEST. WILL NEED TO
MONITOR THE POSSIBILITY OF A FEW TSRA DRIFTING EASTWARD INTO WESTERN
OKLAHOMA SATURDAY NIGHT OR SUNDAY NIGHT. FOR NOW WILL KEEP IT
DRY...AND PASS CONCERNS ALONG TO THE NEXT SHIFT.

GAG 81/64/81/55 4720
PNC 80/64/82/58 3830
HBR 81/65/84/58 4630
OKC 81/65/84/60 3732
SPS 84/66/86/62 4642
DUR 82/66/87/65 3643

...CORRECTED FOR DATE
.OUN...
OK...NONE.
TX...NONE.
JAMES

In the hours before

Special weather statement, May 29, 7:00 AM CDT, 2 hours 58 minutes before
OKZ004>048-050>052-TXZ083>090-291500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
700 AM CDT TUE MAY 29 2001

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS MAINLY TONIGHT
ACROSS CENTRAL AND WESTERN OKLAHOMA...AND WESTERN NORTH TEXAS.
ELSEWHERE... THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS
TONIGHT ACROSS SOUTHEAST OKLAHOMA. LARGE HAIL... DAMAGING WINDS AND
ISOLATED TORNADOES WILL BE POSSIBLE. HEAVY RAINS WILL ALSO BE A
THREAT.

SCATTERED THUNDERSTORMS THIS MORNING IN CENTRAL AND WESTERN OKLAHOMA
WILL GRADUALLY WEAKEN DURING THE MORNING HOURS AS THEY MOVE TO THE
NORTHEAST.

MEANWHILE... AN UPPER LEVEL LOW PRESSURE SYSTEM OVER THE SOUTHWEST
UNITED STATES WILL MOVE INTO THE SOUTHERN PLAINS TONIGHT. SCATTERED
SHOWERS AND THUNDERSTORMS AND ASSOCIATED EXTENSIVE CLOUD COVER WILL
LIMIT THE POTENTIAL FOR DAYTIME HEATING. THIS WILL LIKELY KEEP
INSTABILITIES DOWN IN THE MODERATE RANGES.

SCATTERED THUNDERSTORMS ARE EXPECTED TO REDEVELOP LATE THIS
AFTERNOON AND EVENING ACROSS SOUTHWEST KANSAS AND THE TEXAS
PANHANDLE AND THEN SPREAD EAST AND SOUTHEAST. SOME OF THE STORMS
WILL BECOME SEVERE PRODUCING LARGE HAIL AND DAMAGING WINDS. ISOLATED
TORNADOES WILL ALSO BE POSSIBLE MAINLY ALONG ANY OUTFLOW BOUNDARIES
THAT MAY STILL REMAIN FROM THIS MORNINGS THUNDERSTORM ACTIVITY.

THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE WHILE BECOMING
MORE ORGANIZED DURING THE EVENING WITH THE APPROACH OF THE UPPER
LEVEL LOW PRESSURE SYSTEM. MEANWHILE... STRENGTHENING SOUTH WINDS
AROUND THE 5 THOUSAND FOOT LEVEL WILL DRAW LARGE AMOUNTS OF MOISTURE
INTO THE AREA. THESE STORMS WILL SPREAD ACROSS WESTERN... CENTRAL
AND SOUTHERN OKLAHOMA... AS WELL AS PORTIONS OF WESTERN NORTH TEXAS
DURING THE OVERNIGHT HOURS. ALTHOUGH HAIL... STRONG WINDS AND HEAVY
RAINS WILL BE THE MAIN SEVERE WEATHER THREATS... ISOLATED BRIEF
TORNADOES COULD ALSO OCCUR.

LIMITED SPOTTER ACTIVATIONS MAY BE REQUIRED THIS MORNING.
MEANWHILE... EMERGENCY MANAGERS AND SPOTTER GROUPS SHOULD BE
PREPARED FOR POSSIBLE SEVERE WEATHER OPERATIONS LATE THIS AFTERNOON
MAINLY IN WESTERN PORTIONS OF OKLAHOMA AND NORTH TEXAS... AND THEN
AREAWIDE DURING THE OVERNIGHT HOURS.

&&
CJS

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 4:59 AM CDTSevere Thunderstorm WarningOUNTillman46 min
May 29, 5:50 AM CDTSevere Thunderstorm WarningOUNCotton40 min
May 29, 10:21 AM CDTSevere Thunderstorm WarningOUNRoger Mills24 min
May 29, 10:24 AM CDTSevere Thunderstorm WarningOUNComanche, Grady51 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.